Format

Send to

Choose Destination
Pediatrics. 2007 Sep;120(3):e739-41. Epub 2007 Aug 27.

Carnitine-associated encephalopathy caused by long-term treatment with an antibiotic containing pivalic acid.

Author information

1
Department of Pediatrics, Toyohashi Municipal Hospital, 50 Hachiken-nishi, Aotake, Toyohashi, Aichi 441-8570, Japan.

Abstract

An 18-month-old boy was treated with an antibiotic containing pivalic acid for 6 months for intractable otitis media and then developed repeated convulsions and loss of consciousness. Laboratory data showed hypoglycemia and hypocarnitinemia. Intravenous administration of glucose was ineffective against the seizures and loss of consciousness. However, the patient regained consciousness and recovered soon after intravenous infusion of carnitine. To our knowledge, intravenous carnitine administration that contributed to marked improvements in neurologic deficit caused by administration of an antibiotic containing pivalic acid has not been reported previously. These findings indicate that long-term use of such antibiotics should be avoided.

PMID:
17724113
DOI:
10.1542/peds.2007-0339
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center